Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2016, 6:20 PM EDT for 4 counties in South Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 6:20 PM EDT (22:20 UTC)
- Expired
- Jul 5, 2016, 7:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:42 PM EDT | TSTM WND DMG | 5 Wsw Summerton, SC | JACKS CREEK LANDING AND CAMPGROUND REPORTED VERY STRONG WINDS FOR APPROXIMATELY 5 MINUTES. THE STRONG WINDS BLEW SEVERAL MEDIUM TO LARGE LIMBS DOWN ALONG WITH SEVERAL TRASH CANS WITHIN THE CAMPGROUND. THE WINDS ALSO PRODUCED LARGE WAVES THAT CAUSED A BOATS BOW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS52 KCAE 052220
SVRCAE
SCC009-017-027-075-052315-
/O.NEW.KCAE.SV.W.0078.160705T2220Z-160705T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 715 PM EDT
* AT 619 PM EDT...A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN
CALHOUN COUNTY SOUTHWARD INTO BAMBERG COUNTY. MOVEMENT
WAS EASTWARD NEAR 35 MPH. SOME OF THE THUNDERSTORMS IN
THE LINE CONTAINED WIND GUSTS OF 40 TO 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...BRANCHVILLE...SUMMERTON...BOWMAN...ELLOREE...SANTEE...
CAMERON...EUTAWVILLE...ROWESVILLE AND VANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8043 3329 8049 3333 8051
3313 8089 3306 8090 3310 8094 3307 8099
3361 8075 3362 8004
TIME...MOT...LOC 2219Z 267DEG 19KT 3342 8078
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
454
WWUS52 KCAE 052250
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUL 5 2016
SCC009-017-052257-
/O.CAN.KCAE.SV.W.0078.000000T0000Z-160705T2315Z/
CALHOUN SC-BAMBERG SC-
650 PM EDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
SOUTHEASTERN BAMBERG COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED
EAST OF THE AREA.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8043 3329 8049 3333 8049
3333 8051 3323 8071 3356 8054 3354 8051
3356 8050 3361 8052 3362 8004
TIME...MOT...LOC 2247Z 267DEG 19KT 3343 8060
$$
SCC027-075-052315-
/O.CON.KCAE.SV.W.0078.000000T0000Z-160705T2315Z/
ORANGEBURG SC-CLARENDON SC-
650 PM EDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN ORANGEBURG AND SOUTHWESTERN CLARENDON COUNTIES...
AT 647 PM EDT...THUNDERSTORMS WERE IN MUCH OF CLARENDON COUNTY
AND EASTERN ORANGEBURG COUNTY. MOVEMENT WAS EASTWARD NEAR 30 MPH.
SOME OF THE THUNDERSTORMS CONTAINED WIND GUSTS OF 40 TO 60 MPH. .
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...SUMMERTON...SANTEE...EUTAWVILLE AND VANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8043 3329 8049 3333 8049
3333 8051 3323 8071 3356 8054 3354 8051
3356 8050 3361 8052 3362 8004
TIME...MOT...LOC 2247Z 267DEG 19KT 3343 8060
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:44 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 5, 5:44 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 544 PM EDT TUE JUL 5 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the northern Gulf of Mexico through the week. A weak pressure trough will linger near the forecast area. The pattern supports mainly scattered diurnal thunderstorms with temperatures above normal. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Showers and thunderstorms have moved into the forecast area as the short wave trough moves closer to the area. Temperatures around 100 degrees or higher this afternoon have generated plenty of instability which is now generating additional convection as outflow boundaries interact with higher pockets of instability. With dry conditions aloft the potential for strong and damaging winds remains possible...with a few locations already reporting wind gusts around 50 mph. Expect the thunderstorms to continue moving through the area with another round already moving into the CSRA. Thunderstorms will slowly diminish with sunset...however expect a few to linger into the overnight. The rainfall has also lowered the temperatures considerably across the area with locations previous in the low 100s dropping into the low 80s. Even with the rainfall cooling things temporarily expect overnight lows in the middle to upper 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... The models display a mid-level shortwave trough over the forecast area Wednesday and Wednesday night. The feature is shown beginning to shift east of the area Thursday. Surface ridging is forecast to continue south of the region with lee-side troughing in the forecast area. The upper feature will likely lead to increased thunderstorm coverage to what we have experienced of late for Wednesday and Wednesday night, but coverage may remain limited as some of the guidance suggests stronger low-level convergence will set up ahead of the surface trough east of the forecast area. The guidance consensus supports pops around 30 percent. The NAM forecasts soundings display weak instability Wednesday likely because of an early start to convection and cloudiness. The guidance has had a cool surface temperature bias of late and with expected h5 temperatures around -8 C stronger instability and more of a severe weather threat may develop. The NAM displayed strong instability Thursday likely because of less cloudiness as the upper lift begins to shift eastward. The model had surface-based LI's of -8 to -9. Thunderstorm coverage should be less because of less moisture behind the upper system but severe thunderstorms may occur because of the instability. We continued to follow the high maximum temperature guidance because of the recent bias. Used the consensus for the minimum temperature forecast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The GFS and ECMWF displayed surface ridging continuing to extend from the Atlantic into the Gulf of Mexico through the medium-range period. Upper ridging was also shown during much of the period although the ECMWF did indicate some troughing developing late and its MOS had a higher pop than the GFS MOS. We followed the guidance consensus for the pop of 10 to 20 percent through Monday and about 30 percent Tuesday. Leaned toward the higher maximum temperature guidance because of the recent bias and dry environment. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Prevailing VFR conditions during the 24 hr TAF period. SW winds to around 12 knots with gusts around 20 knots. Abundant moisture, lee-side troughing and moderate instability will promote scattered diurnal convection through this evening. Convection associated with an approaching shortwave will move out of central GA and into the CSRA early this afternoon. Models suggest that coverage and intensity will diminish as the cells move eastward. However there may be times where visibilities will be reduced in heavy rainfall. Models show drier air moving in from the west this evening, limiting the threat of widespread fog and stratus Wednesday morning. However, the the shallow moisture and weaker winds than last night could allow for fog/stratus at the fog prone sites and sites that receive rainfall today. SW winds will gust up to 20 knots after 15z Wednesday. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 5, 3:45 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 345 AM EDT TUE JUL 5 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 345 AM EDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON TEMPERATURES AROUND 100 DEGREES, ALONG WITH PLENTY OF LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 4:33 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT TUE JUL 5 2016
SCZ015-052115-
LANCASTER-
433 PM EDT TUE JUL 5 2016
...STRONG THUNDERSTORMS OUTFLOW WILL AFFECT NORTHWESTERN LANCASTER
COUNTY...
AT 431 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM EAST CHARLOTTE TO NEAR JONESVILLE...AND MOVING
EAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE FROM THE OUTFLOW OF THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LANCASTER AND WAXHAW.
LAT...LON 3493 8078 3482 8079 3482 8058 3472 8087
3474 8088 3479 8087 3483 8090 3484 8087
3490 8088 3493 8086 3501 8091 3504 8090
3507 8091 3507 8090
TIME...MOT...LOC 2031Z 294DEG 34KT 3522 8077 3490 8165Special weather statement, Jul 5, 4:38 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT TUE JUL 5 2016
SCZ020-021-026>028-030-035-036-052115-
BARNWELL-NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-ORANGEBURG-
AIKEN-
438 PM EDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
ORANGEBURG...EAST CENTRAL SALUDA...NORTHERN BARNWELL...NORTHWESTERN
RICHLAND...SOUTH CENTRAL FAIRFIELD...SOUTHEASTERN NEWBERRY...
LEXINGTON AND NORTHEASTERN AIKEN COUNTIES...
AT 436 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO 7 MILES NORTHEAST
OF NEW ELLENTON...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BOATERS
ON LAKE MURRAY WILL BE AT RISK FOR VERY STRONG WIND GUSTS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...SPRINGDALE...
ST.
ANDREWS...BATESBURG...OAK GROVE...RED BANK...DENTSVILLE...
BATESBURG-LEESVILLE...SOUTH CONGAREE...PINE RIDGE...NEW ELLENTON...
GASTON...LEESVILLE...FIVE POINTS...BLYTHEWOOD AND CHAPIN.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
LAT...LON 3425 8092 3373 8111 3348 8137 3342 8168
3419 8150
TIME...MOT...LOC 2036Z 268DEG 36KT 3412 8145 3349 8160Local storm report, Jul 5, 5:12 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 1 S SPRINGDALE 33.94N 81.11W
07/05/2016 M46 MPH LEXINGTON SC ASOS
COLUMBIA METRO AIRPORT MEASURED A 46 MPH
WIND GUST AT 5:03 PM.
&&
HCLocal storm report, Jul 5, 5:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 7 SSE AUGUSTA 33.37N 81.95W
07/05/2016 M58 MPH RICHMOND GA ASOS
AUGUSTA BUSH FIELD MEASURED A 58 MPH WIND
GUST AT 5:09 PM.
&&
HCLocal storm report, Jul 5, 5:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 2 ENE IRMO 34.11N 81.16W
07/05/2016 RICHLAND SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREES DOWN ON
STAMPORT CIRCLE AT RIVERWALK WAY. TIME
ESTIMATED BY RADAR.
&&
HCLocal storm report, Jul 5, 5:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 1 SE THOMSON 33.46N 82.49W
07/05/2016 MCDUFFIE GA LAW ENFORCEMENT
MCCORMICK COUNTY DISPATCH REPORTED TREES
DOWN ON POWER LINES ON MICHAEL ST. IN
THOMSON.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:09 PM EDT | Special Weather Statement | CAE | McCormick | 51 min |
| Jul 5, 4:03 PM EDT | Special Weather Statement | CAE | Edgefield, Newberry, Saluda | 57 min |
| Jul 5, 4:25 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, McCormick, Saluda | 50 min |
| Jul 5, 4:38 PM EDT | Special Weather Statement | CAE | Aiken, Lexington | 37 min |
| Jul 5, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 37 min |
| Jul 5, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 4 more | 55 min |
| Jul 5, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, McCormick, Saluda | 62 min |
| Jul 5, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Jul 5, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lee, Richland and 1 more | 75 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.